Hoarseness

Hi, I had a chest infection for two months, January/ February, with a continual non productive cough (mostly). After 3 different antibiotics it has finally gone, but I am now suffering with my voice, by mid day it is very hoarse, I don't have a sore throat with it. I was wondering if this could be from the chest infection or is it something else? I am having a lung function test next week, would it show up on this test? I suffer with Asthma and sarcoidosis in both lungs, with slight emphysema. Quit smoking 14 years ago. I take steroids 7.5mg daily, ventolin and Symbicort 400 twice a day, plus I have a lot of other medical problems which require medication too.

Thanks for reading, any insight would be greatly received.

Jan

Last edited by

14 Replies

oldestnewest
  • I was told that it is the inhalers that make us hoarse,so we must rinse and gargle after he inhalation,I have this problem and sometimes lose my voice for a few seconds,I take Atrovent and symbicort.

  • Thank you Redted for your reply, I have been on these inhailers for over 8 years and have always rinsed after use. This has only recently happened after the last chest infection.

    Jan

  • If you do find an answer to your hoarseness,please let me know.

  • Hi Jan, my hubby Pete also has hoarseness from time to time and I put that down to using his nebuliser more often when he has a chest infection. Perhaps a good gargle would help and chat to whoever does the lung function test too. Pete has sarcoidosis (diagnosed almost 24 years ago) and has had COPD (bronchitis) for 4 years. He smoked from aged 15 and gave up 23 years ago. Good luck to you and wishing you well. xx

  • Thank you sassy59 for your reply, I always rinse and gargle after each inhaler, never had this before, I will mention it when I have my lung function test next week.

    Jan

  • I have ILD and have suffered exactly as you describe since 18th Dec. I lost my voice totally at one stage then could only whisper , then very hoarse . I too have been on 3 courses of antibiotics to no avail. Coughing all the time too which is very wearing. It seems to be going around and you just have ti wait and hope it goes but I find it quite scary as it could be causing even ore damage to my lungs . Hope this helps.

  • Hi Titchy, I have only just started to recover from terrible hoarseness which I've had since early January. It was due to a severe chest infection and a sinus infection, one or both of which caused the larynx to be inflamed. If it's any consolation, it will go once your infection is properly treated. If it doesn't then I would ask for referral to ENT. Good luck!

  • Thank you all for replying, Symbicort isn't an aerosol, will let you all know if I get any answers. Hope you all feel better soon.

    Jan

  • If what redted says applies to you, gargle with a mild solution of sal and bicarbonate of soda in tepid water after your inhaled. If it doesn't go, ask your GP to prescribe either Nystan or another antifungal. You get little white spots at the back of the throat. worth having it checked to eliminate this. Best wishes for a good recovery. Mic

  • Thanks Mic, have tried this, no difference, Dr had a look last time I saw him and couldn't see anything on the throat. Will ask about it when I have my lung function test next week.

    Jan

  • Hope you get something sorted out, as it's pretty annoying. Best wishes, Mic

  • Me too, thank you Mic, hope you are good as can be.

    Jan

  • Did they increase your steroids while you had the infection? If so in combi with your inhaled steroid it can weaken the larynx muscles making you hoarse. It usually goes after you drop back to normal dose. Also if your inhalers are powder (symbicort ?) can aggravate back of the throat - maybe worth investigating alternatives.

    best wishes, love the Border

  • Yes they did increase my steroids, lowered them now and voice much better, but still have a hoarse voice from time to time. Thanks for the info.

    Jan

You may also like...